Friday, 26 November 2010

Steroids and insulin resistance

I've been on steroids for my rebellious immune system for about two months now, and, ignoring the effects they've had on my BG, I feel so much better! I don't think I really believed a couple of pills could make such a difference, but I actually feel pretty much back to normal now, and there was a time a couple of months ago when I wasn't sure if that would ever happen. I've been seeing my liver doctor every couple of weeks for monitoring, and it's been amazing to watch my liver function tests improve. They're still not completely back to normal, but they're a hell of a lot closer than they were. He's dropped my steroid dose, and has introduced azathioprine, which is another immune suppressant that should allow me to bring the steroid dose right down, possibly all the way to zero, and then I'll most likely end up on a kind of 'maintenance' dose.

The reason I wanted to make this post was mainly to talk about the effect that the steroids have had on my BG/insulin resistance. When I was diagnosed with AIH and started on the steroids, I found it quite difficult to find any information on the effect it would have on my diabetes control other than 'it'll probably make your BGs go up" which, while useful, is a bit limited. There seems to be lots of information on people who have been diagnosed with type 2 as a result of long term steroids, but nothing on type 1, or really anything on what to expect in people who are already diabetic. The kind of information I was looking for was things like how much of an increase are we talking? Is it something that changes as my body gets used to the steroids? Is it an overall increase in BG? I wasn't really looking for a medical opinion, just some stories from people who had experience of this that might reassure me that what I was seeing wasn't unusual.

So I thought I would do a post about my experiences, just in case it helps anyone else out there. :) The first and most obvious thing is, yes, my BGs did go up. And I mean UP. I was hitting the high teens/low twenties pretty much from the first couple of days, and they were resistant little blighters. I made a lot of use of temp basals, and then figured out where I needed the increase in insulin. This seemed to happen twice - I had an initial jump the first few days after I started on the steroids, and I increased my basals and things settled down, then I had a second jump about ten days after I started. I'm not sure how normal this is, and I was really wary about increasing my insulin, but I went with it and managed to get things settled back down again. I've also had 'dips', where my insulin resistance takes a drop and my insulin requirements and BGs go down, and I think that might be to do with the steroids actually working and my liver getting better, so taking some stress off of my system.

This is where my basal rates have ended up after all of that. The blue line is what they were before this whole thing started, and the green line is what I'm on now. Yes, that really is 12 units an hour at one point...! The highest I needed was 14 units/hr at that time. I've noticed an overall increase in insulin needs, but the main increase is the huge spike in the afternoon. I take my steroids in the morning, so I suspect the afternoon peak is the steroids kicking in (I'm finding the whole thing quite interesting from a scientific point of view!). I've also had to increase my insulin to carb ratio over that period, as I seem to be quite sensitive to carbs at that time, so my insulin:carb went from 1u:8c to 1u:5c, and in addition my evening ratio went from 1u:9c to 1u:7c.

I have to say, the pump has been indispensable during this - I can't imagine trying to deal with this on lantus! Being able to use temps basals, and respond to things quickly has really been instrumental in helping me to keep my BGs in a reasonable state. Don't get me wrong, they're not perfect, and it's been a lot of work and I still tweak and get things wrong, but I really feel that the control I've been able to maintain would not have been possible for me on MDI.

And now that I feel my basal rates are sorted, my dose of steroids has just been reduced, which will screw everything up again. *rolls eyes* Oh well!


  1. This comment has been removed by a blog administrator.

  2. Hi Angie, unlike Bogdan I really am your friend! :) Great to hear that you are feeling so much better and thank you for writing this post - it's very interesting to see how you have coped with things, and how instrumental the pump has been in gaining control. Hope the recovery continues apace!